My son has recently started taking Keppra in March when he had cp seizures. He is also on medication for ADHD. He seemed to be doing well with his ADHD meds and his behavior. Once he had the seizure in March and then started the Keppra, his behavior started to decline. I know that sometimes happens after a seizure. Now his behavior is really getting bad. He is very short fused, a lot of whinning,, crying at the drop of a hat, does not listen, will not stay in his seat at school, therefore lots of notes from the teacher. Is it possible that this behavior is caused by the Keppra?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Behavioral changes in children with epilepsy can have a variety of causes. Postictal (following seizure) changes can just be part of the effects of the seizure, but these typically last a few hours or at most days. Children with epilepsy can have behavioral changes as a result of their reaction to the diagnosis if they understand it. In addition, patients with epilepsy are at higher risk of developing depression, and in children, this depression may be expressed as behavioral changes and agitation rather than the more typical symptoms of depression.
Most often, behavioral changes in children with epilepsy are the result of their seizure medications. Some seizure medications, such as leveteracetam (keppra) but also others can lead to a variety of behavioral problems such as irritability, aggression, and impulsivity. Sometimes, an alternative seizure medication is necessary when the behavioral changes start to interfere with function.
Discussion of your concerns with your child's neurologist is recommended. He may benefit specifically from evaluation by a pediatric epileptologist, which can be found in most tertiary care centers (such as university hospitals etc).
Please note that keppra or any other seizure medication should not be abruptly stopped but rather that this should only be done under supervision of a physician, only after specific instructions have been given, and usually only after another seizure medication has been added and the appropriate dose reached.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.